Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 19, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Sep 21, 2023, 9:37 PM CDT for Logan County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2023, 9:37 PM CDT (02:37 UTC)
- Expired
- Sep 22, 2023, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Logan County, IL
The radar
The Lincoln radar (KILX), 11 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
297
WGUS53 KILX 220237
FFWILX
ILC107-220545-
/O.NEW.KILX.FF.W.0019.230922T0237Z-230922T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
937 PM CDT Thu Sep 21 2023
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Southeastern Logan County in central Illinois...
* Until 1245 AM CDT.
* At 936 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mount Pulaski, Elkhart, Latham and Chestnut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4008 8939 4000 8948 3996 8915 4009 8915
4010 8924
FLASH FLOOD...RADAR INDICATED
$$
Deubelbeiss2 follow-up statements
688
WGUS73 KILX 220411
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1111 PM CDT Thu Sep 21 2023
ILC107-220545-
/O.CON.KILX.FF.W.0019.000000T0000Z-230922T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan IL-
1111 PM CDT Thu Sep 21 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FRIDAY
FOR SOUTHEASTERN LOGAN COUNTY...
At 1110 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and locally 8 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Mount Pulaski, Elkhart, Latham and Chestnut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4008 8939 4000 8948 3996 8915 4009 8915
4010 8924
FLASH FLOOD...RADAR INDICATED
$$
Deubelbeiss468
WGUS73 KILX 220545
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1245 AM CDT Fri Sep 22 2023
ILC107-220555-
/O.EXP.KILX.FF.W.0019.000000T0000Z-230922T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan IL-
1245 AM CDT Fri Sep 22 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN LOGAN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4008 8939 4000 8948 3996 8915 4009 8915
4010 8924
$$
AutenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 8:01 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 21, 8:01 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 801 PM CDT Thu Sep 21 2023 .SYNOPSIS... Issued at 801 PM CDT Thu Sep 21 2023 Scattered showers and a few thunderstorms will affect central IL through tonight, with locally heavy rain possible. Showers will diminish on Friday, with dry weather forecast for Saturday. && .UPDATE... Issued at 801 PM CDT Thu Sep 21 2023 Scattered showers and isolated storms continue across central Illinois with the best coverage between the I-55 and I-57 corridors. While there may be a relative lull in coverage over the next few hours with loss of daytime heating, latest RAP continues to show a modest low level jet developing late this evening. This 30 kt southerly jet will develop between 10 pm and midnight with a focus across portions of west central into central Illinois, along and west of I-55. Precip coverage should again increase and will have to keep an eye out for locally heavy rainfall. Cloud-bearing layer flow per 00Z KILX sounding was only 11 kt and 1.50 inch PWat is just above the 90th percentile. Slow moving, efficient storms could produce localized rainfall rates of 1.5 to 2.0 inches. One hour flash flood guidance is around 2.2-2.3 inches while three hour FFG is 2.6-2.8+. Deubelbeiss && .DISCUSSION... Issued at 211 PM CDT Thu Sep 21 2023 Key Messages: 1) Showers and a few storms, some with locally heavy rainfall, through tonight. 2) Showers diminish Friday, then dry Saturday and trending drier for Sunday. 3) Stretch of nice fall weather next week. Early afternoon visible satellite imagery and surface map indicated weak low pressure over southeast IA, and water vapor imagery showed the mid level shortwave swirling over central IL. Main concern through early evening will be locally heavy rain and a few gusty thunderstorms in a broad zone centered on I-55, where some low level convergence overlaps MLCAPEs building near 1k J/kg, all beneath broad ascent under the upper wave. HREF max 3-hr QPF (reasonable worst case scenario) depicts a few pockets of 2.5-3" rainfall through early evening, and this would be supported by 1.5" PWATs and slow storm motions. Even these outlier cases shouldn't offer too much in the way of flooding concerns as 3-hr FFG values are running 2.5-3.5", though if this falls over an urban area brief water concerns may develop. An inconsequential but potential attention grabber is the possibility of a few funnel clouds this afternoon where the low overcast has given way to a developing CU field with the background vorticity overhead. Non-supercell tornado parameter, while weak, is non- zero from southeast IA into west central IL, so these areas would be most favored for brief funnels. This evening, the convergent nose of a southerly 30 kt 925 mb jet focuses of the western and central CWA, fueling or re-invigorating more scattered storms through late evening. Still not much of a flood risk unless training results in very localized much higher rainfall amounts. The slow moving mid level wave gradually fills later tonight and Friday as it drifts north, allowing shower and storm coverage to decrease in intensity and coverage. Highest (likely) PoPs are focused west of I-55 Friday morning, diminishing to scattered coverage by afternoon. Trended highs cooler in the upper 70s over the western CWA Friday given more cloud cover anticipated, while the southeast CWA should reach into the lower 80s. This weekend, the main weather players for the eastern half of the CONUS will be a closed mid level low slowly moving out of the northern Plains, and a tropical system working north along the eastern seaboard. Between these two features upper level ridging is forecast to build north over the Ohio Valley and Midwest, effectively stalling the eastward advance of the Plains low. We will maintain a dry forecast for Saturday, and chance PoPs over the western half of the CWA Sunday on the eastern fringes of forcing ahead of the upper low. Much of the 12z guidance has trended drier for Sunday and would expect PoPs to be eliminated in later forecasts if this trend continues. The remainder of the forecast through mid-week is looking dry and cooler as a large area of high pressure over southeast Canada produces easterly flow across the Midwest. 25 && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 625 PM CDT Thu Sep 21 2023 Scattered showers and a few isolated storms will continue across central Illinois this evening and overnight, though coverage should gradually become more focused west of I-55 Friday afternoon. Guidance does indicate some fog potential along and west of the Illinois River tonight which could impact PIA, but confidence is low at this time. A modest SE breeze will prevail through the period. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Sep 21, 3:05 PM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 305 PM CDT Thu Sep 21 2023 ILZ027>031-036>038-040>055-061-221100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Shelby- 305 PM CDT Thu Sep 21 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Showers and a few thunderstorms will continue across the area tonight. Severe weather is not expected: however, a few pockets of locally heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and a few thunderstorms will be possible on Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ056-057-062-063-066>068-071>073-221100- Coles-Edgar-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 305 PM CDT Thu Sep 21 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Showers and a few thunderstorms will continue across the area tonight. Severe weather is not expected: however, a few pockets of locally heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Barnes
In the hours before
Local storm report, Sep 21, 4:43 PM CDT, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
443 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Rain Mount Pulaski 40.01N 89.28W
09/21/2023 M1.22 inch Logan IL CO-OP Observer
Rainfall since 6 am.
&&Local storm report, Sep 21, 5:27 PM CDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
527 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Rain 1 SW Clinton 40.14N 88.97W
09/21/2023 M1.15 inch De Witt IL NWS Employee
Rainfall since 4:30 pm.
&&Local storm report, Sep 21, 5:38 PM CDT, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
538 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Rain 3 SW Towanda 40.54N 88.94W
09/21/2023 M2.43 inch McLean IL NWS Employee
2.43 since Wednesday evening. 1.41 since
this morning.
&&Local storm report, Sep 21, 5:59 PM CDT, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
559 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Rain 1 E Bloomington 40.48N 88.98W
09/21/2023 M2.57 inch McLean IL Trained Spotter
Since 1am.
&&Local storm report, Sep 21, 8:52 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
852 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Rain Lane 40.12N 88.86W
09/21/2023 M3.49 inch De Witt IL Mesonet
Mesonet station DW4369 Lane.
0840 PM Rain 3 WNW Towanda 40.58N 88.95W
09/21/2023 M3.41 inch McLean IL Mesonet
Mesonet station FW2710 Towanda.
0830 PM Rain 5 ENE Waynesville 40.26N 89.04W
09/21/2023 M3.11 inch De Witt IL Mesonet
Mesonet station DW9761 Waynesville.
0756 PM Rain Central Illinois Airpor 40.48N 88.91W
09/21/2023 M2.35 inch McLean IL AWOS
AWOS station KBMI Bloomington Arpt.
0839 PM Rain 2 ESE Bloomington 40.47N 88.96W
09/21/2023 M2.29 inch McLean IL Mesonet
Mesonet station GW0991 Bloomington.
0835 PM Rain Hindsboro 39.69N 88.14W
09/21/2023 M2.07 inch Douglas IL Mesonet
Mesonet station EW2893 Hindsboro.
0840 PM Rain 2 NW Metamora 40.81N 89.38W
09/21/2023 M2.04 inch Woodford IL Mesonet
Mesonet station AU804 1 NW Metamora.
0837 PM Rain 1 WNW Metamora 40.80N 89.38W
09/21/2023 M1.93 inch Woodford IL Mesonet
Mesonet station FW7405 Metamora.
0831 PM Rain Washington 40.70N 89.42W
09/21/2023 M1.68 inch Tazewell IL Mesonet
Mesonet station EW8799 Washington.
0830 PM Rain 2 S Cooksville 40.51N 88.72W
09/21/2023 M1.65 inch McLean IL Mesonet
Mesonet station EW0890 Cooksville.
0830 PM Rain 1 NW Washington 40.71N 89.42W
09/21/2023 M1.58 inch Tazewell IL Mesonet
Mesonet station FW7110 Washington.
0831 PM Rain 2 NNW Washington 40.74N 89.42W
09/21/2023 M1.57 inch Tazewell IL Mesonet
Mesonet station EW4888 Washington.
0835 PM Rain 3 N Panola 40.82N 89.02W
09/21/2023 M1.47 inch Woodford IL Mesonet
Mesonet station 8089D 2 N Panola.
0837 PM Rain 4 NE East Peoria 40.70N 89.52W
09/21/2023 M1.46 inch Tazewell IL Mesonet
Mesonet station GW3458 EAST PEORIA.
0830 PM Rain Arrowsmith 40.45N 88.63W
09/21/2023 M1.44 inch McLean IL Mesonet
Mesonet station DW9547 Arrowsmith.
0836 PM Rain 1 NNE Eureka 40.73N 89.27W
09/21/2023 M1.38 inch Woodford IL Mesonet
Mesonet station CW1740 Eureka.
0800 PM Rain 4 S Bondville 40.05N 88.37W
09/21/2023 M1.28 inch Champaign IL Mesonet
Mesonet station BNDI2 UI BONDVILLE CHAMPAIGN
9 SW IL US.
0600 PM Rain 1 SE Charleston 39.48N 88.17W
09/21/2023 M1.27 inch Coles IL CO-OP Observer
CO-OP Observer station CRSI2 0.8 SE
Charleston.
0830 PM Rain 1 SSW Germantown Hills 40.76N 89.48W
09/21/2023 M1.26 inch Woodford IL Mesonet
Mesonet station CW8069 Germantown Hills.
0800 PM Rain 1 SSW Mount Pulaski 40.00N 89.29W
09/21/2023 M1.12 inch Logan IL Mesonet
Mesonet station DW5298 Mt. Pulaski.
0835 PM Rain 3 WSW Homer 40.01N 88.01W
09/21/2023 M1.12 inch Champaign IL Mesonet
Mesonet station 7287D 3 WSW Homer.
0800 PM Rain 1 SE Champaign 40.11N 88.25W
09/21/2023 M1.09 inch Champaign IL Mesonet
Mesonet station SSEI2 0.7 SE Champaign.
0831 PM Rain 3 ENE East Peoria 40.69N 89.53W
09/21/2023 M1.09 inch Tazewell IL Mesonet
Mesonet station EW6160 East Peoria.
0840 PM Rain 2 SSE Urbana 40.08N 88.19W
09/21/2023 M1.07 inch Champaign IL Mesonet
Mesonet station FW0668 Urbana.
0753 PM Rain Coles County Airport 39.47N 88.27W
09/21/2023 M1.02 inch Coles IL ASOS
ASOS station KMTO Coles Co. Mem AP.
0815 PM Rain 2 WSW Champaign 40.10N 88.31W
09/21/2023 M1.02 inch Champaign IL Mesonet
Mesonet station CMII2 2.5 W Champaign.
&&Local storm report, Sep 21, 9:03 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
903 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Rain Mount Pulaski 40.01N 89.28W
09/21/2023 M3.31 inch Logan IL CO-OP Observer
Since 6am.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:02 PM CDT | Areal Flood Advisory | ILX | DeWitt | 3 hr |
| Sep 21, 9:01 PM CDT | Areal Flood Advisory | ILX | Logan | 36 min |
| Sep 22, 12:54 AM CDT | Areal Flood Advisory | ILX | DeWitt, Logan, Macon | 9 hr |
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.